ANAPHYLAXIS AND By Amy Greene,EPINEPHRINE AUTO- RN INJECTORS
Approximately 2 million people in the United States are at riskfor anaphylaxis. About 400 to 800 deaths in the United Statesare caused by anaphylaxis. Death can occur within minutes ofexposure to an antigen (a foreign substance that brings on theallergic reaction). Fortunately, some deaths can be preventedif anaphylaxis is recognized immediately and cared for quickly.Allergic reactions are caused by the activity of the immunesystem. The body recognizes and protects itself from antigensby producing antibodies. These antibodies fight antigens.When the immune system recognizes an antigen, it releaseschemicals to fight these foreign substances and eliminatethem from the body causing multitude of reactions within thebody.Mild allergic reactions can cause redness or irritation aroundthe site of exposure.Severe allergic reactions, in which air passages may swell andrestrict breathing, include signals of shock.Anaphylaxis usually occurs suddenly, within seconds orminutes after contact with the substance.Death may occur quickly
Signs of AnaphylaxisWeakness, dizziness or confusionSwelling of the face, throat or tongueRash or hivesTight feeling in the chest and throatDifficulty breathing, wheezing or shortness of breath. ● Trouble breathing can progress to a blocked airway due to swelling of the lips, tongue, throat, and/or larynx (voice box).Low blood pressureShock
HOW TO ADMINISTER AN EPINEPHRINE AUTO- INJECTOR1. Place injector into closed fist.2. Pull off the blue safety release cap.3. Swing and firmly push the orange tip againstthe outer thigh so it ‘clicks.’ HOLD on thigh forapproximately 10 seconds to deliver the drug.Please note: As soon as you release pressure from thethigh, the protective cover will extend. 4. Place the injector back in the original container and give to EMS.
When EMS arrives, describe the following:● The person’s experience● What occurred● The signals observed● The care given● When epinephrine was given● Location of the injection site● How the person reacted to the medication